Hail, Johnson
- When
- February 7, 4:35 PM CST
- Where
- Johnson County, 5 mi SE of Vienna
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.369, -88.836
A few strong storms developed along a cold front as it moved southeast across southern Illinois. The atmosphere became sufficiently unstable for the storms to produce hail during a short timeframe around sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few strong storms developed along a cold front as it moved southeast across southern Illinois. The atmosphere became sufficiently unstable for the storms to produce hail during a short timeframe around sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 2:35 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Paducah KY 235 PM CST Tue Feb 7 2017 .SHORT TERM...(Tonight through Thursday night) Issued at 235 PM CST Tue Feb 7 2017 In the near term, the main focus is on the cold front that extended from kmvn to 20 mi west of kpof at 19z. Latest 1930z visible satellite images indicated a line of developing cumulus along the front from kmvn to north of kpof. As previously noted, deep-layer drying in the wake of a mid-level shortwave trough has inhibited growth of updrafts. The 17z rap model soundings indicated the leading edge of dry air will remain just ahead of the front as it reaches the Lower Ohio Valley early this evening. Any convective development would be confined to the deeper moisture ahead of the front. The hrrr model has been indicating some convective cells will develop over the Pennyrile region of west Kentucky after 21z. Will keep chance pops in the forecast through early this evening, mainly east of a line from the Wabash River to kpah. Cold mid-level temps and moderate shear could result in a few strong cells, but the overall severe threat has become very minimal. Once the front moves east of our region this evening, colder north winds will lower temps into the 30s and 40s by morning. Areas of post-frontal stratocu are depicted by the model low-level rh forecasts late tonight. On Wednesday, a 500 mb impulse will move southeast from the central Plains. There is good model agreement that this system will produce some light qpf across parts of our region. GFS ensemble mean qpf is representative of the 12z model blend, which targets areas north and east of kpah for light precip. The precip type will be rain due to warm boundary layer temps, however any precip that lingers into Wed evening could be wet snow. Highs Wed will vary widely, from the lower 40s along I-64 to the mid 50s along the Tennessee border. A shot of cold air will arrive Wed night, with 850 mb temps falling to around minus 10 on Thursday. Despite abundant sunshine associated with a strong surface high, temps will only reach the 30s (except for some lower 40s in the Ozark foothills). As the strong surface high moves to our east Thursday night, winds will become southeast. Forecast lows are in the 20s, but a slightly slower movement of the surface high would bring calm winds and lows in the teens. .LONG TERM...(Friday through Tuesday) Issued at 235 PM CST Tue Feb 7 2017 High pressure will be centered over the southeast U.S. on Friday. This will keep our region in south to southwest flow Friday into Saturday night. This will result in well above normal temperatures through the weekend, with our warmest day on Saturday with highs in the 60s. Models indicate warm air advection ahead of an approaching cold front will trigger some showers across our region Saturday into Saturday night, with the better chances across southwest Indiana and west Kentucky. Models bring the cold front across the PAH forecast area on Sunday, and precipitation chances will be more uniform across the area Sunday afternoon, gradually tapering off from northwest to southeast Sunday night. A few showers may linger in our far southeast counties Monday morning. Along and ahead of the front, GFS and ECMWF indicate LIs of 0 to -4, and CAPE values of 200 to 600 J/kg, with ECMWF being the more impressive of the two. Introduced slight chances of thunderstorms across our southern half of counties for Sunday, with just showers after 00z Monday. We will cool down behind the front for early next week as high pressure builds to our west. Cool down is a relative term, however, as readings will still generally be 5 to 10 degrees above seasonal normals. && .AVIATION... Issued at 235 PM CST Tue Feb 7 2017 Skies were clearing from west to east this afternoon. Winds were rather gusty from the southwest ahead of a cold front. As the cold front passes late this afternoon and early this evening, any remaining low clouds will be swept east of our region. Isolated showers or storms may form along the front, but that potential is too low to include in the tafs at this time. Winds will turn into the west behind the front. Later tonight, winds will become northerly and then northeast Wed morning. A low cloud deck in the mvfr range will likely move south into the southwest IN, northwest KY, and southern IL area by daybreak. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...RST AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 231 PM CST Tue Feb 7 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-082045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 231 PM CST Tue Feb 7 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible along a cold front as it crosses our region through early this evening. The main hazards will be small hail and gusty winds. Organized severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a small chance of thunderstorms on Sunday, mainly across western Kentucky, extreme southern Illinois, and southeast Missouri. Severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Paducah radar (KPAH), 34 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674579.